The Quenching Problem on the N-dimensional Ball

  • Marek Fila
  • Josephus Hulshof
  • Pavol Quittner
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 7)


Consider the problem where β > 0 and Ω = B R (0) ≔ x ∈ IR N ; |x| < R. It is known ([AW]) that there is a positive number R o = R o (N,β) such that u exists globally if R < R o while for R> R o the solution u reaches zero in a finite time T (it quenches). The only point x o for which u(x o , t) → 0 as t 2192 T is x o = 0 (see [AK]).


Lution Rium 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AK]
    A. Acker & B. Kawohl, Remarks on quenching, Nonlinear Anal. TMA 13 (1989), 53–61.MathSciNetMATHCrossRefGoogle Scholar
  2. [AW]
    A. Acker & W. Walter, The quenching problem for nonlinear partial differential equations, Springer Lecture Notes in Math. 564 (1976),1–12.MathSciNetCrossRefGoogle Scholar
  3. [A1]
    H. Amann, On the existence of positive solutions of nonlinear elliptic boundary value problems, Indiana Univ. Math. J. 21 (1971), 125–146.MathSciNetCrossRefGoogle Scholar
  4. [A2]
    H. Amann, Supersolutions, monotone iterations, and stability, J. Diff. Equ. 21 (1976), 363–377.MathSciNetMATHCrossRefGoogle Scholar
  5. [BPT]
    H. Brézis, L.A. Peletier & D. Terman, A very singular solution of the heat equation with absorption, Arch. Rat. Mech. Anal. 95 (1986), 185–209.MATHCrossRefGoogle Scholar
  6. [BV]
    W. J. van den Broek & F. Verhulst, A generalized Emden-Fowler equation, Math. Meth. Appl. Sc. 4 (1982), 259–271.MATHCrossRefGoogle Scholar
  7. [FH]
    M. Fila & J. Hulshof, A note on the quenching rate, to appear in Proc. A. M. S.Google Scholar
  8. [FK1]
    M. Fila & B. Kawohl, Asymptotic analysis of quenching problems, to appear in Rocky Mountain J. of Math.Google Scholar
  9. [FK2]
    M. Fila & B. Kawohl, Is quenching in infinite time possible?, Quarterly of Appl. Math. 48(1990), 531–534.MathSciNetMATHGoogle Scholar
  10. [GNN]
    B. Gidas, W.-M. Ni & L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), 209–243.MathSciNetMATHCrossRefGoogle Scholar
  11. [GK]
    Y. Giga & R.V. Kohn, Asymptotically self-similar blow-up of semilinear heat equations, Comm. Pure Appl. Math. 38 (1985), 297–319.MathSciNetMATHCrossRefGoogle Scholar
  12. [G]
    R.J. Grundy, Similarity solutions of the nonlinear diffusion equation, Quarterly Appl. Math. 37 (1979), 259–280.MathSciNetMATHGoogle Scholar
  13. [G1]
    J.S. Guo, On the quenching behavior of the solution of a semilinear parabolic equation, J. Math. Anal. Appl. 151(1990), 58–79.MathSciNetMATHCrossRefGoogle Scholar
  14. [G2]
    J.S. Guo, On the semilinear elliptic equation Δw−1/2y∇ww-w -03B2= 0 in IR n, IMA preprint #531 (1989).Google Scholar
  15. [H]
    J. Hulshof, Similarity solutions of the porous medium equation with sign changes, J. Math. Anal. Appl. 156 (1991).Google Scholar
  16. [J]
    C.W. Jones, On reducible nonlinear differential equations occurring in mechanics, Proc. Roy. Soc. A 217 (1953), 327–343.MATHCrossRefGoogle Scholar
  17. [JL]
    D.D. Joseph & T.S. Lundgren, Quasilinear Dirichlet problems driven by positive sources, Arch. Rat. Mech. Anal. 49 (1973), 241–269.MathSciNetMATHGoogle Scholar
  18. [L1]
    H.A. Levine, The phenomenon of quenching: a survey, in: Trends in the Theory and Practice of Nonlinear Analysis, V. Lakshmikantham ed. North Holland (1985), 257–286.Google Scholar
  19. [L2]
    H.A. Levine, Quenching, nonquenching and beyond quenching for solutions of some parabolic equations, Ann. Mat. Pura Appl. 155 (1989), 243–260.MathSciNetMATHCrossRefGoogle Scholar
  20. [LM]
    H.A. Levine & J.T. Montgomery, The quenching of solutions of some nonlinear parabolic equations, SIAM J. Math. Anal. 11 (1980), 842–847.MathSciNetMATHCrossRefGoogle Scholar
  21. [S1]
    D.H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems, Indiana Univ. Math. J. 21 (1972), 979–1000.MathSciNetMATHCrossRefGoogle Scholar
  22. [S2]
    D.H. Sattinger, Topics in Stability and Bifurcation Theory, Springer Lecture Notes (1973).Google Scholar

Copyright information

© Springer Science+Business Media New York 1992

Authors and Affiliations

  • Marek Fila
    • 1
  • Josephus Hulshof
    • 2
  • Pavol Quittner
    • 3
  1. 1.Dept. of Math. AnalysisComenius Univ.BratislavaCzechoslovakia
  2. 2.Mathematical Inst.Leiden Univ.LeidenThe Netherlands
  3. 3.Inst. of Appl. Math.Comenius Univ.BratislavaCzechoslovakia

Personalised recommendations